MAUDE Adverse Event Report: APOLLO ENDOSURGERY, INC. LAP-BAND SYSTEM VG WITH ACCESS PORT I; ADJUSTABLE GASTRIC BAND

APOLLO ENDOSURGERY, INC. LAP-BAND SYSTEM VG WITH ACCESS PORT I; ADJUSTABLE GASTRIC BAND
Model Number B-2250
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Adhesion(s) (1695); Erosion (1750); Hemorrhage/Blood Loss/Bleeding (1888); Perforation (2001)
Date of Event 07/01/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Unknown taper.Medwatch sent to the fda on 01/26/2017.The reporter of the event was asked to return the product for analysis and it was indicated that the device could not be returned.Without the device, the taper type remains unknown.Device labeling addresses the reported events as follows: caution: the band should not be sutured to the stomach.Suturing the band directly to the stomach may result in erosion.As with other gastroplasty surgeries, particular care must be taken during dissection and during implantation of the device to avoid damage to the gastrointestinal tract.Any damage to the stomach during the procedure may result in erosion of the device into the gi tract.Over-dissection of the stomach during placement may result in slippage or erosion of the band and require reoperation.Anti-inflammatory agents, which may irritate the stomach, such as aspirin and non-steroidal anti-inflammatory drugs, should be used with caution.The use of such medications may be associated with an increased risk of erosion.Adverse events: perforation of the stomach can occur.Death can also occur.Specific complications of laparoscopic surgery can include spleen damage (sometimes requiring splenectomy) or liver damage, bleeding from major blood vessels, lung problems, thrombosis, and rupture of the wound.There is a risk of band erosion into stomach tissue.Erosion of the band into stomach tissue has been associated with revision surgery, after the use of gastric irritating medications, after stomach damage and after extensive dissection or use of electro-cautery, and during early experience.Symptoms of band erosion may include reduced weight loss, weight gain, access port infection, or abdominal pain.Re-operation to remove the device is required.Special notice: the manufacturer of the lap-band® adjustable gastric banding system has designed, tested and manufactured it to be reasonably fit for its intended use.However, the lap-band® system is not a lifetime product and it may break or fail, in whole or in part, at any time after implantation and notwithstanding the absence of any defect.Causes of partial or complete failure include, without limitation, expected or unexpected bodily reactions to the presence and position of the implanted device, rare or atypical medical complications, component failure and normal wear and tear.In addition, the lap-band® system may be easily damaged by improper handling or use.
 
Event or Problem Description
Reported as: a patient with the lap-band system "presented to the hospital on [date] with a gi bleed.[patient] was placed on iv fluids, hemoglobin were trended and a protonix infusion was started.Gi was consulted and an egd was performed.The egd showed that the lap band had perforated through the gastric wall causing the bleeding.The patient was transferred to icu and a surgical consult was placed.Surgery decided to do a combined laparoscopic and endoscopic approach to remove the band and tubing.The band and tubing had eroded into the stomach and a portion of the duodenum.The patient had extensive adhesions." the device was removed.

Brand Name
LAP-BAND SYSTEM VG WITH ACCESS PORT I
Common Device Name
ADJUSTABLE GASTRIC BAND
Manufacturer (Section D)
APOLLO ENDOSURGERY, INC.
1120 s capitol of texas hwy
bldg 1, ste 300
austin TX 78746
MDR Report Key6281814
Report Number3006722112-2017-00048
Device Sequence Number1128591
Product Code LTI
UDI-Device Identifier10811955020206
UDI-Public(01)10811955020206(11)070223(17)090222(10)1398336
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P000008
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2016
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Risk Manager
Type of Report Initial
Report Date (Section B) 08/09/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date02/22/2009
Device Model NumberB-2250
Device Catalogue NumberB-2250
Device Lot Number1398336
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/09/2016
Initial Report FDA Received Date01/26/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age72 YR
Patient Weight80